Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and mental side effects
Dec 10, 2005

I have been on a regimen of Sustiva and Truvada for over 8 months. I have had some increased difficulty sleeping after several months of meds and about 2 months ago we also introduced 50 mg of Trazodone, which has helped some. However, I find that my short-term memory has been a problem lately and I am having trouble focusing. This has created an issue with my productivity at work. I also sometimes feel a little "stoned". I should mention that I am also currently 2/3 of the way through a 3-month cycle of Sporanox and these effects have intensified during this period. Do you have any suggestions as to how I can better manage this situation? My doctor and I have started dicussing the possible substitution of viramune or a PI for the Sustiva. Thanks!

Response from Dr. Pierone

Hello and thanks for posting. You are relating a fairly common problem in HIV management - trying to sort out if Susitva is the main culprit in producing sleep disturbance and neurocognitive dysfunction. But from the symptoms that you relate there is a good chance the Sustiva is causing problems. The feeling of being 'stoned' is a clue as is the short term memory loss. The complicating issue is that Trazodone may also produce similar side effects in susceptible individuals. Although I am not aware of formal drug interaction studies between Sporonox and Sustiva it is possible that the Sporonox may be contributing to the effect.

Well, what to do? In general, I am not a big fan of adding medications to treat antiretroviral side effects, so switching is an option. Changing to Viramune for Sustiva-related side effects has a long history and is a reasonable option. This would be my first choice, since it saves PIs for potential future use. The risk of Viramune-related liver toxicity is increased in men with CD4 count above 400, so your CD4 count is a consideration. The other option is changing to a PI, and there are many options available. Norvir boosted Reyataz is a very potent PI, which is among the best tolerated of the PIs.

I hope that this information helps and best of luck to you!



Previous
I dont know who to believe
Next
switching to Truvada/Reyataz/Norvir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement